Couldn't find what you looking for?

TRY OUR SEARCH!

Table of Contents

The older we get, the more infections we get, and the more infections we get, the more likely it is that doctors will treat us with multiple, intravenously administered (IV) antibiotics. These life-saving medications can interact with common drugs.

An American friend of mine who is not all that old (I think he's sixty) recently got out of the hospital after a bout with sepsis. An all too frequent cause of death in the elderly, sepsis occurs when bacteria from an infected wound find their way into the bloodstream. My friend had a little blister on his toe that turned first gray and then black and blue. It began to smell terrible, so he threw out his socks and tried to "dry it out" by going barefoot inside the house. Then he noticed his foot seemed irritated. One evening the redness and heat spread all the way up to his knee, and the next morning he was too sick even to get out of bed to call for help. When he got to the emergency room the next day, the doctors quickly told him that he had sepsis, and he was given an IV antibiotic called Zosyn and admitted into the hospital.

In the hospital, my friend was given intravenous antibiotics 24 hours a day. He received vancomycin and trimethoprim and sulfamethoxazole and an antifungal medication. 

The infection left his bloodstream in just hours, and the redness and oozing on his leg resolved a few days later. Within a few days, he was out of the hospital and on his way home. A few days later, he was with his wife and feeling, what is the word Americans use, frisky, so he popped a Viagra in preparation for the evening's celebration.

Four hour later he was in the emergency room  yet again, this time with a condition called priapism. He had actually had the erection that lasts more than four hours that the instructions for the use of the drug warn about. The doctor had to, how to put this, stick a needle in his erection to remove blood to stop the painful condition. Ironically, the doctor then applied an antibiotic.

Antibiotics And Antifungals Affect Liver Enzymes

The reason my friend had this painful and embarrassing problem after innocently taking Viagra was he had also been taking the antifungal medication metronidazole, also known as Flagyl. The medication had been intended to stop the spread of fungi from the blister on his toe into his bloodstream, and for that purpose, it apparently had worked. However, metronidazole has to be broken down with the help of a liver enzyme known as CYP2C9. This is also the liver enzyme that processes Viagra. Because my friend's liver was busy breaking down the antifungal medication, it could not remove Viagra from his bloodstream, and he suffered priapism. (For men who have never experienced the condition, yes, an erection that is rock hard for more than four hours actually does cause suffering.)
 
Flagyl (metronidazole) is not the only antibiotic that can tie up liver enzymes. Other antibiotics that have this effect include:
  • Clarithromycin (Biaxin),

  • Erythromycin (no longer widely used),

  • Fluconazole (Diflucan),

  • Itraconazole (Sporanox),

  • Ketoconazole (Nizoral),

  • Sulfamethoxazole (which is included in Bactrim).

These medications will slow down the rate at which the liver processes prescription NSAID pain relievers, the statin drug Lescol (fluvastatin), Prozac (fluoxetine), Coumadin (warfarin), and many other drugs, increasing both their intended effects and their side effects. However, these are not the only medications commonly used by the elderly that can cause problems when combined with antibiotics.
Continue reading after recommendations

Your thoughts on this

User avatar Guest
Captcha